Amiodarone hydrochloride

Hi all, mum had a cardioversion in Early Oct. she felt great after. There was no post procedure ECG until last week and her INR tests were moved to every 2 weeks until last week. At her meeting with the cardiologist last week they've told her she needs another cardioversion, and this time with a camera inserted. She will then need weekly ECGs. They also prescribed her with amiodarone hcl for the next three weeks (1 week on 600mg, then 1 week on 400mg, then 1 week on 200mg). I wasn't able to go to this consultation but I'm worry they haven't told her everything because this seem a bit OTT (especially with the amiodarone side effects) do you think there are new syptoms does anyone have experience with amiodarone?

Thank you

14 Replies

oldestnewest
  • I've had lots of cardioversions and also taken Amiodarone for quite a long period in the past. I think you will find that they have put your mother on Amiodarone pre another cardioversion because this will help to keep her heart in its correct rhythm afterwards.

    All that you are describing sounds quite normal to me and the camera is probably just to check that she has no blood clots in her heart area before the cardioversion is performed. In answer to your question, no I don't think she has any new symptoms but please note that I have no medical training and can only speak from my personal experience.

    Jean

  • This all sounds quite normal to me since prescribing amiodarone helps the heart to stay in rhythm and may mean that the cardioversion lasts longer.

    The "camera," probably means a TOE or trans oesophgeal echocardiogram where they use an ultra sound device down the throat to check that there are no clots inside the heart which may escape and cause a stroke. Again quite a normal procedure.

    You can read all about this sort of thing on the main AF Association website.

    Relax.

    Bob

  • Hi GladU

    All cases are different but my first CV only lasted 5 days. When I saw cardiologist we agreed to try again and I was preloaded with this dose of Amiodarone and in the second week I went back into NSR and I've stayed there...I still take 200mg a day and my only side effects seem to be a slight persistent chesty cough.

    So good luck to your mum :-)

  • I think you should get that checked out Jack as this is a known side effect of amiodarone.

  • I've seen my GP and she gave me the all clear but did say that it's not on her list of side effects and it depends where you get your information from.

    Back to the cardiologist next month anyway so I'll see what he says.

    Thanks

  • This supports the info that I wrote in another post today - there are many side effects that are either not reported or are dismissed because they are not on the list!!!!

  • Are you seeing a cardiologist or an electrophysiologist?

  • I've just read the leaflet that came with my Amiodarone, and persistent coughing is on the list of very common side effects that are under the heading "Stop taking Amiodarone tablets and see a doctor or go to a hospital straight away", adding that "This could be due to inflammation of your lungs which can be very dangerous". It's the same warning verbatim from two different drug manufacturers.

    It's not called a drug of last resort for no reason, there's at least one person on this forum with terminal lung fibrosis from taking Amiodarone.

  • Yes , Taking Amoidarone - I finished up with IPF [Pulmonary Fibrosis] very rare side effect

    but has changed my life from a very active 74 year old gent to a invalid

    who is on oxygen 24hr a day

  • So sorry to here this wish you all the best and hope things improve

  • I'm currently being seen by Dr Yaver Bashir.

    Ablation; Cardiac electrophysiology; Pacing (cardiology). Should know what he's talking about.

  • True. But the symptoms are explicitly mentioned in manufacturers leaflet and the course of action that must be followed. That is part of the drug testing and licensing.

  • I'd be wanting to know whether the alternatives to Amiodarone have a waiting list or cost penalty associated with them , not just whether the doctor knows what he's talking about.

  • Dear Scrumpy Jack.

    Follow PeterWh and ectopic1 (his statement says "stop taking and go to a hospital straight away"- read from the Amiodarone leaflet). Read the experience of brunlea. I was on Amiodarone and it was like a kick in the teeth. I lasted a week before I turned yellow, and 'phoned the hospital and they put me on Diltizem. It's a pretty rough drug is Amiodarone. Get well soon.

    Dave.

You may also like...